Illinois, 2004

Flash Flooding and Hail in Illinois, May 18 to 19, 2004

May 18 to 19, 2004 · NWS LOT · 4 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 18, 12:45 AM CST, 45 minutes earlier.

Area forecast discussion, May 18, 12:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
145 AM CDT TUE MAY 18 2004

.PRELIMINARY DISCUSSION FOR MORNING ZONES/GRIDS:

AT 11P FRONT NR MKE-MKIL-MKC SAGGING S. LN TS IMMEDIATELY ALONG THE
FRONT MOVG E WITH BACK EDGE OVER E IA. LINE IN RIGHT ENTRANCE REGION
OF JET PASSING TO OUR N. VAPOR PIC WOUD SEEM TO INDICATE VORT LOBE
OVER ABOUT C IA PUSHING THE TS LINE EAST.

RELIATIVEY FAST FLOW OVER N U.S. AND MODELS HAVE VERY NOISY 500
PATTERN. LOOKS LIKE THE VORT EARLY THIS MORNING AND THEN ANOTHER
LAKE TONIGHT FOR S COUNTIES.

LOOKS LIKE AFTER TODAY RIDGE MOVES OVERHEAD AS FLOW DRIFTS BACK N TO
BORDER. THEN ANOTHER SYSTEM MOVES THRU FLOW ON THURSDAY TO N OF
AREA. MAIN THING IS GRADUALLY BUILDING OF 588 HEIGHT LN OVER S
MIDWEST ON THURSDAY INDICATING BUILDING HEAT TO S. LOOKS LIKE
POTENTIAL VERY STORMY RING OF FIRE PATTERN TO SETUP OVERHEAD ON N
FRINGE OF THIS RIDGE  THURSDAY AFTERNOON INTO FRIDAY NIGHT BEFORE
GENERAL TROF FROM W MOVES IN OVER WEEKEND. MODELS INDICATE VERY
UNSTABLE AIRMASS OVERHEAD BEGINING THURSDAY AFTERNOON.

ALL MODELS LOOK LITTLE SLOW ON RH PATTERN AT 06Z SO WILL SPEED
THINGS UP IN FORECAST. WILL TRND TOWARD FASTER ETA RATHER THAN THE
GFS.

FLOOD WATCH WILL BE CANCELLED AS LOOKS LIKE HEAVY TS TO BE OUT OF
WATCH AREA BY 4 AM ZONE TIME. EXISTING FLOOD WARNINGS WILL STILL RUN
TIL EXPIRATION AS THERE STIL WILL BE LEFT OVER WATER TO CONTEND
WITH.

TEMPERATURES WILL BE MAJOR CHALLANGE NEXT FEW DAYS AS FRONT MOVES
BACK AND FORTH OVER AREA AND ALSO OUTFLOW BOUNDRIES TO MESS THINGS
UP.

AF

&&

.AVIATION...
FOR 18Z TAFS...MVFR TO VFR CONDITIONS WITH SOUTHWEST SFC FLOW
ANTICIPATED TO CONTINUE THROUGH TODAY AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT SHOULD ENTER INTO THE REGION
AFTER 06Z WITH THE SFC WINDS BECOMING NORTHERLY BEHIND THAT.
PRECIP WISE...SCATTERED TSRA ARE POSSIBLE THIS AFTERNOON WITH
WIDESPREAD CONVECTION DEVELOPING OVER THE TERMINALS AFTER 01Z
TONIGHT AND PERSISTING TO NEAR DAWN. LEFT OUT TSRA FOR TODAY DUE
TO SCATTERED NATURE...WILL UPDATE TAFS IF CONVECTIVE COVERAGE
BECOMES BETTER DEFINED. MFR CONDITIONS ARE EXPECTED WITH
TONIGHTS ACTIVITY.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH TIL 4AM N. FLOOD WARNINGS TIL 515/530 NE IL.
IN...FLASH FLOOD WATCH TIL 4AM IN N OF KANKAKEE RVR.
LK MI...NONE.
Hazardous weather outlook, May 17, 4:00 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT MON MAY 17 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-181100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
500 PM CDT MON MAY 17 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A FLOOD WATCH IN EFFECT FOR THAT PART OF THE OUTLOOK AREA
NORTH AND WEST OF APPROXIMATELY A BLOOMINGTON TO MOROCCO TO
WHEATFIELD LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE AREA.

ISOLATED THUNDERSTORMS WERE STARTING TO DEVELOP IN EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THIS EVENING...AND WILL BECOME MORE
NUMEROUS AS THEY MOVE NORTHEAST INTO NORTH CENTRAL AND FAR NORTHEAST
ILLINOIS DURING THE EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. THERE
IS A THREAT OF HEAVY RAIN...WITH POSSIBLE FLASH FLOODING IN THE
FLOOD WATCH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE LIKELY TUESDAY...WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTH
OF I-80.

THERE IS THE POTENTIAL FOR FLOODING FROM ANY HEAVY RAINFALL FROM
STORMS TONIGHT AND EARLY TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS ACROSS THE AREA.

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-181100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-LAKE MICHIGAN-
500 PM CDT MON MAY 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS
EVENING...BECOMING NUMEROUS LATE EVENING AND OVERNIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE LIKELY TUESDAY MORNING.

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The Chicago radar (KLOT), 85 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Lake

When
May 18, 1:30 AM CST to 2:00 AM CST
Where
Lake County, 2 mi N of Mundelein
Reported by
EMERGENCY MANAGER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Route 45 was closed due to high water at the Route 137 bridge.

Thunderstorm Wind, Boone

When
May 18, 9:10 PM CST
Where
Boone County, Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
42.367, -88.833

Large tree limbs were blown down.

Hail, Boone

When
May 18, 9:10 PM CST to 9:15 PM CST
Where
Boone County, Poplar Grove
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.367, -88.833

Flash Flood, McHenry

When
May 18, 11:20 PM CST to May 19, 1:00 AM CST
Where
McHenry County, Crystal Lake
Reported by
TRAINED SPOTTER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Extensive street and low-land flooding occurred after 1.5 inches of rain fell in 45 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397379, 5397380, 5397381, 5397543.